PLEASE HELP - Bacterial Infection and Antibiotics

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MissNailzzz
Regular Member


Date Joined May 2003
Total Posts : 115
   Posted 3/31/2008 7:28 PM (GMT -7)   
I thought I had another Crohn's flare up, but one of my stool sample's came back positive for a bacterial infection called "campylobacter jejuni". My GI doctor gave me an antibiotic for it, "erythromycin". I am really apprehensive about taking it as last time I took an antibiotic for a sinus infection, it triggered my Crohn's.  This time, I'm on all of my meds, but I'm still scared it will make things worse.  Has anyone else delt with a similar situation?  Can this bacteria go away on its own? Please help!!!
The Greatest Discovery Of Any Generation
Is That Human Beings Can Alter Their Lives
By Altering The Attitudes Of Their Minds.


patientspiders
Veteran Member


Date Joined Jul 2005
Total Posts : 733
   Posted 3/31/2008 7:56 PM (GMT -7)   
I completely understand your fear of antibiotics - that is VERY well founded fear.
However, sometimes they're the only way to kill the bad bacteria.
I'm about to face a similar situation myself, but I've learned a few things from getting stuck on antibiotics in the past...

Make sure you're replacing the BAD bacteria with GOOD bacteria - that means religiously taking a very good probiotic. Your GI can probably suggest one or even prescribe one if you have medication insurance, as the probiotics in the stores can run around $30 a bottle in my experience. Take them. As many times a day as it says. And make sure they're the LIVE kind - they should be in the refrigerated section at your vitamin supplier, and you MUST keep them in the fridge yourself.

Also, I have found a lot of relief from taking digestive enzymes after antibiotics too. They help keep the stupid drug from causing a flare for me... They're also about $20-30 a bottle, but take them often as well if your doc says it's okay.

And lastly, the tried and true, yogurt. All those "live active cultures" do the same as the others listed above - they help re-establish a HEALTHY bacterial balance in your intestines, thus preventing you from flaring. Make sure the yogurt says something about LIVE cultures too - like Yoplait or other of the (usually more expensive) brands.

Drink lots of water. Staying well-hydrated when they're antibiotics pumping through you is even more important than normal.

I always go ahead and request 2 prescriptions for Diflucan pills. I forget the name of the generic, but it is a cheap and easy way to prevent the yeast infections that are often brought about by antibiotics. It keeps the ph right in your reproductive organs in the same way that the probiotics do in your gut I think. Whatever it does, it works. If I don't take them, I will almost assuredly have a yeast infection to deal with, and sometimes 1 prescription isn't enough (it's only 1 pill).

I wish I had a more optimistic answer, but sometimes the bad stuff just has to be killed off so the good stuff can grow again.
Good luck, and best wishes.
26f, dx'd CD July '05 after 6 fistula/abscess surgeries
Remicade only, every 16 weeks.
Digestive enzymes, and probiotics.
Doing pretty darn good, all things considered. :-)

"Our greatest fear is not that we are inadequate, but that we are powerful beyond measure."

~Marianne Williamson


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 3/31/2008 8:17 PM (GMT -7)   
IBDers in general should be taking a good probiotic on a regular basis, flaring or not, we tend to get bacterial over-growth which exacerbates our symptoms....and because we are often put on antibiotics, there are only good reasons to be taking probiotics daily.

Always take your probiotics at least 2 hours AFTER you're done taking your antibiotics for the day or the antis will just kill off the pros.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 3/31/2008 8:21 PM (GMT -7)   
You should definitely take the erythromycin, Campylobacter jejuni is nothing to sneeze at...if you got another Crohn's flare, it would probably have more to do with this bacterial infection than the erythromycin you'll be taking to get rid of it, that much I can tell you! I would run the idea of the probiotics past your doctor, but not wait any longer to start the erythromycin. I wish you the best of luck...
Co-moderator - IBS Forum


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 3/31/2008 8:33 PM (GMT -7)   
Zithromax (azithromycin) can also be used to treat campylobacter jejuni, at least according to the following link:

http://www.emedicine.com/PED/topic2697.htm#section~Treatment

Azithromycin is one of the meds that has been used to treat Crohn's in clinical trials. My daughter has been on several rounds of Zithromax, to treat throat infections, with no ill effects.

Post Edited (njmom) : 3/31/2008 9:38:44 PM (GMT-6)


nikki0294
Regular Member


Date Joined Sep 2007
Total Posts : 219
   Posted 4/1/2008 6:35 AM (GMT -7)   
Diflucan needs to be taken at different time than the probiotic, because diflucan is systematic and will kill all the good and bad fungus If you can avoid diflucan by using vaginal creams you may be better off because it can preserve the good fungus in your system to help you fight off the bacterial infection. Have you tried VSL#3 yet? This is a powerful probiotic and can help restore your good bacteria during your antibiotic treatment.

Hope you are feeling better soon..
Chris

MissNailzzz
Regular Member


Date Joined May 2003
Total Posts : 115
   Posted 4/1/2008 1:20 PM (GMT -7)   
Thanks to everyone for your help, and for responding so quickly. I honestly don't know what I would do without this forum.  Everyone on here is so amazing! I have been getting less pain and diarrhea the past few days and so I've decided to hold off on starting the antibiotic.  From everything I've read on the Internet, in most cases, this bacterial infection can resolve itself without the use of antibiotics.  In the meantime, I have bought and started taking probiotics as well as eating yogurt with the active culture in it.  I think I'm doing the right thing. I'll be sure to keep everyone posted on what happens.
The Greatest Discovery Of Any Generation
Is That Human Beings Can Alter Their Lives
By Altering The Attitudes Of Their Minds.


Crohn'snme
Veteran Member


Date Joined Feb 2007
Total Posts : 734
   Posted 4/1/2008 1:20 PM (GMT -7)   
Hi, I just started Probiotics when they put me on Flagly for C Diff. My GI said he thought it was a good idea.

Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 4/1/2008 1:30 PM (GMT -7)   
Hi Miss, of course it is ultimately up to you to decide what you are going to put into your body, but I do want to let you know that not treating (or under-treating) an intestinal bacterial infection can lead to a variety of problems, including post-infectious irritable bowel syndrome, which is something you definitely don't want to mess with. I've had a post-infectious bowel disease since under-treating a nasty parasitic infection and have had up to 20 BMs a day for several years. It has been miserable.

I just wanted to put it out there. Campylobacter can definitely cause long-term problems if not treated...even though the short-term effects of the antibiotics might not be that pleasant either, they are usually at least short-term!
Co-moderator - IBS Forum


MissNailzzz
Regular Member


Date Joined May 2003
Total Posts : 115
   Posted 4/1/2008 1:46 PM (GMT -7)   
Sarita,
Thanks for your comment. It is definately something to think about. I am not worried about dealing with the side effects of the antibiotic. I am worried that the antibiotics will aggravate my Crohn's and that I might have trouble afterwards getting it under control. That being said, I don't want anything worse to happen if I don't treat it. Part of the problem is that I am experiencing very little diarrhea, none at all today so far, for example, and so I'm wondering if the problem didn't finally resolve on its own. It has only been two weeks that I have been exhibiting symptoms. It really is a tough decision...
The Greatest Discovery Of Any Generation
Is That Human Beings Can Alter Their Lives
By Altering The Attitudes Of Their Minds.


MBJOH
Regular Member


Date Joined Mar 2007
Total Posts : 257
   Posted 4/2/2008 8:55 AM (GMT -7)   
I am not saying don't take the antibiotic but I can tell you that I was on Zithromax a couple of weeks ago for brochitis and it absolutely killed my stomach. I had horrible D and stomach cramps. I would have rather suffered thru the bronchitis than take the antibiotic. I tried everything - with food, with crackers, not taking with any dairy. Nothing helped. Good luck.

Crohn'snme
Veteran Member


Date Joined Feb 2007
Total Posts : 734
   Posted 4/2/2008 9:18 AM (GMT -7)   
I too did two rounds of Antibiotics for an infection and it just went downhill from there. I now take Probiotics. Someone on here suggested fresh live Probiotics and as soon as I can get out of bed I am going to get some. Good luck with your decision and wishing you health!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 3:27 PM (GMT -7)
There are a total of 2,732,719 posts in 301,047 threads.
View Active Threads


Who's Online
This forum has 151202 registered members. Please welcome our newest member, Ed Ski.
351 Guest(s), 7 Registered Member(s) are currently online.  Details
notsosicklygirl, div@, Michael_T, astroman, gilly2, cherylveda, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer